Alert archive / Illinois / Wind Advisories in 2023

Wind Advisory 9, NWS Lincoln, IL

April 20, 202316 counties in Illinois

NWS Lincoln, IL issued this wind advisory at Apr 20, 2023, 1:49 AM CDT for 16 counties in Illinois. It took effect at Apr 20, 2023, 9:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2023, 1:49 AM CDT (06:49 UTC)
In effect from
Apr 20, 2023, 9:00 AM CDT
Expired
Apr 20, 2023, 5:00 PM CDT
In force
8 hr
Issued by
NWS Lincoln, IL

Counties Champaign County, IL, Christian County, IL, Coles County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Logan County, IL, Macon County, IL, McLean County, IL, Moultrie County, IL, Piatt County, IL, Sangamon County, IL, Shelby County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 73 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-476 J/kg
Mixed-layer LCL
2272 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

877 
WWUS73 KILX 200649
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
149 AM CDT Thu Apr 20 2023

ILZ038-042>046-051>057-061-062-066-202200-
/O.NEW.KILX.WI.Y.0009.230420T1400Z-230420T2200Z/
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Effingham-
Including the cities of Bloomington, Normal, Lincoln, Clinton, 
Monticello, Champaign, Urbana, Danville, Springfield, 
Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, 
Paris, Shelbyville, Greenup, and Effingham
149 AM CDT Thu Apr 20 2023

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CDT
THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts occasionally
  exceeding 45 mph.

* WHERE...Portions of central, east central and southeast 
  Illinois.

* WHEN...From 9 AM this morning to 5 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
130 
WWUS73 KILX 202156
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
456 PM CDT Thu Apr 20 2023

ILZ038-042>046-051>057-061-062-066-202300-
/O.EXP.KILX.WI.Y.0009.000000T0000Z-230420T2200Z/
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Effingham-
Including the cities of Bloomington, Normal, Lincoln, Clinton, 
Monticello, Champaign, Urbana, Danville, Springfield, 
Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, 
Paris, Shelbyville, Greenup, and Effingham
456 PM CDT Thu Apr 20 2023

...WIND ADVISORY WILL EXPIRE AT 5 PM CDT THIS AFTERNOON...

The wind advisory will expire at 5 PM over central IL. South to 
Southwest winds of 25 to 30 mph late this afternoon and early
evening, could still gust 35 to 45 mph until sunset, especially 
near the Indiana border. Winds will gradually diminish during this
evening but still remain gusty, as winds switch west to northwest
behind a cold front.

$$

07

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind advisory went out at Apr 19, 11:53 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 19, 11:53 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1153 PM CDT Wed Apr 19 2023

.SYNOPSIS...
Issued at 908 PM CDT Wed Apr 19 2023

Warm and breezy conditions will continue tonight through tomorrow
ahead of an approaching cold front. Showers and thunderstorms
will enter the region late tonight and then overspread central
Illinois during the day Thursday. Some of the storms could be
severe. Much colder temperatures arrive by the weekend, raising
concerns for widespread frost. The pattern then remains seasonably
cool into next week.

&&

.UPDATE...
Issued at 908 PM CDT Wed Apr 19 2023

Updates sent this evening to trim cloud cover for much of the
eastern/southeastern portions of the forecast area which cleared
out after a late afternoon disturbance and severe thunderstorm
moved through. Central IL is now solidly in a warm sector behind
the warm front that passed through earlier in the day, and a cold
front in western IA. Dry conditions should continue through at
least midnight, then areas west of the IL River could see some
showers developing late in the night with warm advection and a
subtle shortwave, however predominant high-res model guidance now
produces no precipitation until past 12Z, so will consider
reducing overnight PoPs in later updates. Breezy winds 10-15 mph
with higher gusts, and warm lows around 60 still look on track for
tonight.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 330 PM CDT Wed Apr 19 2023

Isolated showers and storms developed developed on the nose of the
low level jet this morning and have been persistent into this
afternoon. Believe this will likely continue into the early
evening hours and then should dissipate around sunset. Then dry
weather is expected most of the night before remnants of a large
MCS that should develop in western IA tonight moves into west
central IL later tonight and into the rest of central IL during
the morning. Some of the CAMs diminish the storms during the
morning hours, leaving the area dry during the day. However, this
may not occur as other models have scattered showers and storms
moving through the CWA during the morning hours. There should be
a break between this first round and the next round that expected
to develop ahead of the front and move into central IL during the
afternoon and move across the region into the evening hours.
Currently there is the possibility that some of the storms could
be severe with the second wave, but the intensity of the severe
weather will depend on how much sunshine the area gets after the
first wave, allowing the airmass to recover and become very
unstable again. If this happens, the level of severity will likely
be higher than what is currently expected. Less airmass recovery
would mean lower intensity.

Warm conditions ahead of the front will continue as well, with
overnight lows around 60 and highs tomorrow in the 70s.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 300 PM CDT Wed Apr 19 2023

The cold front is expected to move through the area Thursday
evening and precip will continue as well until the front passes,
mainly in the east and southeast. The threat of some of the storms
being severe will continue into the evening as well. The front
will slow its eastward progress Thursday night into Friday and
this will allow showers and thunderstorms to continue in the
east and southeast Friday into Friday night. Precip will finally
diminish/end on Sat with dry weather following through the
weekend and into the first part of next week. This will lead to a
pattern change across the area and through the rest of the extended
period, which will be quite unsettled. Though there will be a
break in the precip for Monday, another trough/upper level system
will move into the area for the middle of the week and will bring
the return of precip to the area for Mon night through Wed.
Precip will showers and isolated storms at this time.

Temps will be well below normal through the extended period with
around freezing temps expected Sat night and Sun night. Frost is
not expected Sat night as winds should remain breezy enough keep
the airmass mixed enough to prevent frost. However, Sun night
winds will be lighter, leading to a better possibility of frost.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1153 PM CDT Wed Apr 19 2023

Chances for thunderstorms will increase from morning into
afternoon Thursday, with thunderstorms likely for a few hours
starting 20Z-23Z. Although predominant conditions look to be VFR,
brief MVFR-IFR conditions look possible in stronger thunderstorms.
Low level wind shear will affect the area overnight, with 40-45 kt
SW winds at the 2000 foot level. Surface winds S 10-16 kts
overnight, becoming SSW 18-24 kts with gusts 30-35 kts after 15Z.
Winds shifting to W and decreasing after 00Z-05Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...37
SYNOPSIS...37
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...37
Hazardous weather outlook, Apr 19, 3:39 PM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
339 PM CDT Wed Apr 19 2023

ILZ027>031-036>038-040>042-047>051-201200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-
339 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

South winds will gust 30 to 35 mph early this evening and then
diminish, though still remain breezy at times. Difficult travel for
high profile vehicles will continue for a few more hours, especially
those traveling on west to east oriented roads.

Thunderstorms are possible late tonight, primarily in areas west of
I-55.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southwest winds will gust 35-40 mph on Thursday. This could cause
difficult travel for high profile vehicles, especially those
traveling on west and east oriented roads.

Thunderstorms are likely Thursday afternoon into Thursday evening.
Some of the storms could be strong to severe, with damaging wind
gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ043>046-052>057-061>063-066>068-071>073-201200-
De Witt-Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
339 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

South winds will gust 30 to 35 mph early this evening and then
diminish, though still remain breezy at times. Difficult travel for
high profile vehicles will continue for a few more hours, especially
those traveling on west to east oriented roads.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southwest winds will gust 35-40 mph on Thursday. This could cause
difficult travel for high profile vehicles, especially those
traveling on west and east oriented roads.

Thunderstorms are likely Thursday afternoon into Thursday evening.
Some of the storms could be strong to severe, with damaging wind
gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Auten

In the hours before

Special weather statement, Apr 20, 12:37 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1237 AM CDT Thu Apr 20 2023

ILZ057-063-067-068-072-073-202300-
Edgar-Clark-Jasper-Crawford-Richland-Lawrence-
Including the cities of Paris, Marshall, Newton, Robinson, Olney,
and Lawrenceville
1237 AM CDT Thu Apr 20 2023

...HEIGHTENED FIRE DANGER ACROSS SOUTHEAST ILLINOIS TODAY...

A WARM AIRMASS WILL SET UP ACROSS THE AREA TODAY. THIS WARMTH
COMBINED WITH DEWPOINTS DROPPING TO THE MID TO LOWER 40S DURING THE
AFTERNOON WILL PRODUCE LOW AFTERNOON RELATIVE HUMIDITY VALUES OF 25
TO 30 PERCENT. IN ADDITION...IN A TIGHTENING PRESSURE GRADIENT AHEAD
OF LOW PRESSURE TRACKING INTO THE UPPER MIDWEST...SOUTHWEST WINDS OF
OF 20 MPH WITH HIGHER GUSTS WILL BLOW. THESE WEATHER CONDITIONS
COMBINED WITH DRY VEGETATION...WILL CREATE CONDITIONS FAVORABLE FOR
SPORADIC RAPID FIRE SPREAD.

PEOPLE ARE DISCOURAGED FROM OUTDOOR BURNING. IF COOKING
OUTDOORS...KEEP A CAREFUL WATCH ON THE GRILL. BURNING EMBERS CAN BLOW
AROUND AND EASILY CATCH GRASS ON FIRE. IMPROPERLY DISCARDED
CIGARETTES CAN ALSO START FIRES WHICH COULD SPREAD QUICKLY.

MJA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:19 PM CDTSevere Thunderstorm WarningILXSchuyler26 min
Apr 20, 2:43 PM CDTSevere Thunderstorm WarningILXSchuyler32 min
Apr 20, 3:16 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler29 min
Apr 20, 3:23 PM CDTSevere Thunderstorm WarningILXMorgan, Scott37 min
Apr 20, 3:31 PM CDTSevere Thunderstorm WarningILXKnox29 min
Apr 20, 3:34 PM CDTTornado WarningILXFulton26 min
Apr 20, 3:56 PM CDTSevere Thunderstorm WarningILXKnox, Stark38 min
Apr 20, 3:59 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell31 min
Apr 20, 4:00 PM CDTSevere Thunderstorm WarningILXMorgan, Scott60 min
Apr 20, 4:28 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell, Woodford32 min
Apr 20, 4:38 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon52 min
Apr 20, 4:49 PM CDTTornado WarningILXPeoria, Tazewell, Woodford26 min
Apr 20, 4:55 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Marshall, Peoria, Tazewell, Woodford51 min
Apr 20, 4:56 PM CDTFlash Flood WarningILXFulton, Peoria, Tazewell, Woodford2 hr
Apr 20, 5:06 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Schuyler41 min
Apr 20, 5:52 PM CDTSpecial Weather StatementILXChristian23 min
Apr 20, 6:09 PM CDTSpecial Weather StatementILXMcLean36 min
Apr 20, 6:24 PM CDTSpecial Weather StatementILXChristian, Moultrie36 min
Apr 20, 6:35 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Piatt, Shelby40 min
Apr 20, 6:53 PM CDTSpecial Weather StatementILXChampaign37 min

Nearby

Wind Advisories in Illinois, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.